On the spectral side of Arthur’s trace formula — combinatorial setup

Abstract

In Arthur’s trace formula, a ubiquitous role is played by certain limiting expressions arising from piecewise smooth functions with respect to projections of the Coxeter fan ($(G,M)$-families). These include terms resulting from intertwining operators on the spectral side and volumes of polytopes on the geometric side. We introduce the combinatorial concept of a compatible family with respect to an arbitrary polyhedral fan and obtain new formulas for the corresponding limiting expressions in this general framework. Our formulas can be regarded as algebraic generalizations of certain volume formulas for convex polytopes. In a companion paper, the results are used to study the spectral side of the trace formula.

  • [MR0412348] Go to document J. Arthur, "The characters of discrete series as orbital integrals," Invent. Math., vol. 32, iss. 3, pp. 205-261, 1976.
    @article {MR0412348, MRKEY = {0412348},
      AUTHOR = {Arthur, James},
      TITLE = {The characters of discrete series as orbital integrals},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {32},
      YEAR = {1976},
      NUMBER = {3},
      PAGES = {205--261},
      ISSN = {0020-9910},
      MRCLASS = {22E45 (10D15)},
      MRNUMBER = {0412348},
      MRREVIEWER = {E. A. Thieleker},
      DOI = {10.1007/BF01425569},
      ZBLNUMBER = {0359.22008},
      }
  • [MR625344] Go to document J. Arthur, "The trace formula in invariant form," Ann. of Math., vol. 114, iss. 1, pp. 1-74, 1981.
    @article {MR625344, MRKEY = {0625344},
      AUTHOR = {Arthur, James},
      TITLE = {The trace formula in invariant form},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {114},
      YEAR = {1981},
      NUMBER = {1},
      PAGES = {1--74},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {10D40 (22E55)},
      MRNUMBER = {0625344},
      MRREVIEWER = {Freydoon Shahidi},
      DOI = {10.2307/1971376},
      ZBLNUMBER = {0495.22006},
      }
  • [MR681738] Go to document J. Arthur, "On a family of distributions obtained from Eisenstein series. II. Explicit formulas," Amer. J. Math., vol. 104, iss. 6, pp. 1289-1336, 1982.
    @article {MR681738, MRKEY = {0681738},
      AUTHOR = {Arthur, James},
      TITLE = {On a family of distributions obtained from {E}isenstein series. {II}. {E}xplicit formulas},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {104},
      YEAR = {1982},
      NUMBER = {6},
      PAGES = {1289--1336},
      ISSN = {0002-9327},
      CODEN = {AJMAAN},
      MRCLASS = {22E55 (11F70 11F72 46F99)},
      MRNUMBER = {0681738},
      MRREVIEWER = {Freydoon Shahidi},
      DOI = {10.2307/2374062},
      ZBLNUMBER = {0562.22004},
     }
  • [MR2192011] J. Arthur, "An introduction to the trace formula," in Harmonic Analysis, the Trace Formula, and Shimura Varieties, Providence, RI: Amer. Math. Soc., 2005, vol. 4, pp. 1-263.
    @incollection {MR2192011, MRKEY = {2192011},
      AUTHOR = {Arthur, James},
      TITLE = {An introduction to the trace formula},
      BOOKTITLE = {Harmonic Analysis, the Trace Formula, and {S}himura Varieties},
      SERIES = {Clay Math. Proc.},
      VOLUME = {4},
      PAGES = {1--263},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2005},
      MRCLASS = {11F72},
      MRNUMBER = {2192011},
      MRREVIEWER = {Erez M. Lapid},
      ZBLNUMBER = {1152.11021},
      }
  • [MR1013666] Go to document L. J. Billera, "The algebra of continuous piecewise polynomials," Adv. Math., vol. 76, iss. 2, pp. 170-183, 1989.
    @article {MR1013666, MRKEY = {1013666},
      AUTHOR = {Billera, Louis J.},
      TITLE = {The algebra of continuous piecewise polynomials},
      JOURNAL = {Adv. Math.},
      FJOURNAL = {Advances in Mathematics},
      VOLUME = {76},
      YEAR = {1989},
      NUMBER = {2},
      PAGES = {170--183},
      ISSN = {0001-8708},
      CODEN = {ADMTA4},
      MRCLASS = {13C13 (65D07)},
      MRNUMBER = {1013666},
      MRREVIEWER = {Ralf Fr{ö}berg},
      DOI = {10.1016/0001-8708(89)90047-9},
      ZBLNUMBER = {0703.13015},
      }
  • [MR1481477] M. Brion, "Piecewise polynomial functions, convex polytopes and enumerative geometry," in Parameter Spaces, Warsaw, 1996, pp. 25-44.
    @inproceedings {MR1481477, MRKEY = {1481477},
      AUTHOR = {Brion, Michel},
      TITLE = {Piecewise polynomial functions, convex polytopes and enumerative geometry},
      BOOKTITLE = {Parameter Spaces},
      VENUE={{W}arsaw, 1994},
      SERIES = {Banach Center Publ.},
      VOLUME = {36},
      PAGES = {25--44},
      PUBLISHER = {Polish Acad. Sci.},
      ADDRESS = {Warsaw},
      YEAR = {1996},
      MRCLASS = {14M25 (14N10 52A39 52B20)},
      MRNUMBER = {1481477},
      ZBLNUMBER = {0878.14035},
      }
  • [MR1431267] Go to document M. Brion, "The structure of the polytope algebra," Tohoku Math. J., vol. 49, iss. 1, pp. 1-32, 1997.
    @article {MR1431267, MRKEY = {1431267},
      AUTHOR = {Brion, Michel},
      TITLE = {The structure of the polytope algebra},
      JOURNAL = {Tohoku Math. J.},
      FJOURNAL = {The Tohoku Mathematical Journal. Second Series},
      VOLUME = {49},
      YEAR = {1997},
      NUMBER = {1},
      PAGES = {1--32},
      ISSN = {0040-8735},
      CODEN = {TOMJAM},
      MRCLASS = {52B45 (14M25)},
      MRNUMBER = {1431267},
      MRREVIEWER = {P. McMullen},
      ZBLNUMBER = {0881.52008},
      DOI = {10.2748/tmj/1178225183},
     }
  • [MR1166643] Go to document L. J. Billera and B. Sturmfels, "Fiber polytopes," Ann. of Math., vol. 135, iss. 3, pp. 527-549, 1992.
    @article {MR1166643, MRKEY = {1166643},
      AUTHOR = {Billera, Louis J. and Sturmfels, Bernd},
      TITLE = {Fiber polytopes},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {135},
      YEAR = {1992},
      NUMBER = {3},
      PAGES = {527--549},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {52B05 (52B12 52B35)},
      MRNUMBER = {1166643},
      MRREVIEWER = {P. McMullen},
      DOI = {10.2307/2946575},
      ZBLNUMBER = {0762.52003},
      }
  • [MR1316614] Go to document L. J. Billera and B. Sturmfels, "Iterated fiber polytopes," Mathematika, vol. 41, iss. 2, pp. 348-363, 1994.
    @article {MR1316614, MRKEY = {1316614},
      AUTHOR = {Billera, Louis J. and Sturmfels, Bernd},
      TITLE = {Iterated fiber polytopes},
      JOURNAL = {Mathematika},
      FJOURNAL = {Mathematika. A Journal of Pure and Applied Mathematics},
      VOLUME = {41},
      YEAR = {1994},
      NUMBER = {2},
      PAGES = {348--363},
      ISSN = {0025-5793},
      CODEN = {MTKAAB},
      MRCLASS = {52B05},
      MRNUMBER = {1316614},
      MRREVIEWER = {Katrin Tschirpke},
      DOI = {10.1112/S0025579300007440},
      ZBLNUMBER = {0819.52010},
      }
  • [MR1427657] M. Brion and M. Vergne, "An equivariant Riemann-Roch theorem for complete, simplicial toric varieties," J. Reine Angew. Math., vol. 482, pp. 67-92, 1997.
    @article {MR1427657, MRKEY = {1427657},
      AUTHOR = {Brion, Michel and Vergne, Mich{è}le},
      TITLE = {An equivariant {R}iemann-{R}och theorem for complete, simplicial toric varieties},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik},
      VOLUME = {482},
      YEAR = {1997},
      PAGES = {67--92},
      ISSN = {0075-4102},
      CODEN = {JRMAA8},
      MRCLASS = {14M25 (14C40 19L10 52B20)},
      MRNUMBER = {1427657},
      MRREVIEWER = {T. Oda},
      ZBLNUMBER = {0862.14006},
      }
  • [MR1418400] G. Ewald, Combinatorial Convexity and Algebraic Geometry, New York: Springer-Verlag, 1996, vol. 168.
    @book {MR1418400, MRKEY = {1418400},
      AUTHOR = {Ewald, G{ü}nter},
      TITLE = {Combinatorial Convexity and Algebraic Geometry},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {168},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1996},
      PAGES = {xiv+372},
      ISBN = {0-387-94755-8},
      MRCLASS = {52B20 (14M25 52B05)},
      MRNUMBER = {1418400},
      MRREVIEWER = {P. McMullen},
      ZBLNUMBER = {0869.52001},
      }
  • [FL4] T. Finis and E. Lapid, "A conjectural non-commutative generalization of a volume formula of McMullen-Schneider," in Symmetries in Algebra and Number Theory, Göttingen: Universitätsverlag Göttingen, 2009, pp. 59-64.
    @incollection{FL4,
      author={Finis, Tobias and Lapid, Erez},
      TITLE={A conjectural non-commutative generalization of a volume formula of {M}c{M}ullen-{S}chneider},
      BOOKTITLE={Symmetries in Algebra and Number Theory},
      PUBLISHER={Universitätsverlag Göttingen},
      ADDRESS={Göttingen},
      YEAR={2009},
      PAGES={59--64},
     }
  • [FLM] T. Finis, E. Lapid, and W. Müller, On the spectral side of Arthur’s trace formula — absolute convergence.
    @misc{FLM,
      author={Finis, Tobias and Lapid, Erez and M{ü}ller, Werner},
      TITLE={On the spectral side of {A}rthur's trace formula --- absolute convergence},
      NOTE={this volume},
     }
  • [MR2550527] Go to document T. Finis, E. Lapid, and W. Müller, "The spectral side of Arthur’s trace formula," Proc. Natl. Acad. Sci. USA, vol. 106, iss. 37, pp. 15563-15566, 2009.
    @article {MR2550527, MRKEY = {2550527},
      AUTHOR = {Finis, Tobias and Lapid, Erez and M{ü}ller, Werner},
      TITLE = {The spectral side of {A}rthur's trace formula},
      JOURNAL = {Proc. Natl. Acad. Sci. USA},
      FJOURNAL = {Proceedings of the National Academy of Sciences of the United States of America},
      VOLUME = {106},
      YEAR = {2009},
      NUMBER = {37},
      PAGES = {15563--15566},
      ISSN = {1091-6490},
      CODEN = {PNASFB},
      MRCLASS = {11F72 (22E55)},
      MRNUMBER = {2550527},
      MRREVIEWER = {{\Dbar}{\cftil{o}} Ng{\d{o}}c Di{\cfudot{e}}p},
      ZBLNUMBER = {1203.11042},
      DOI = {10.1073/pnas.0905408106},
      }
  • [MR1234037] W. Fulton, Introduction to Toric Varieties, Princeton, NJ: Princeton Univ. Press, 1993, vol. 131.
    @book {MR1234037, MRKEY = {1234037},
      AUTHOR = {Fulton, William},
      TITLE = {Introduction to Toric Varieties},
      SERIES = {Ann. of Math. Studies},
      VOLUME = {131},
      NOTE = {the William H. Roever Lectures in Geometry},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, NJ},
      YEAR = {1993},
      PAGES = {xii+157},
      ISBN = {0-691-00049-2},
      MRCLASS = {14M25 (14-02 14J30)},
      MRNUMBER = {1234037},
      MRREVIEWER = {T. Oda},
      ZBLNUMBER = {0813.14039},
      }
  • [MR1119943] Go to document M. M. Kapranov, B. Sturmfels, and A. V. Zelevinsky, "Quotients of toric varieties," Math. Ann., vol. 290, iss. 4, pp. 643-655, 1991.
    @article {MR1119943, MRKEY = {1119943},
      AUTHOR = {Kapranov, M. M. and Sturmfels, B. and Zelevinsky, A. V.},
      TITLE = {Quotients of toric varieties},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {290},
      YEAR = {1991},
      NUMBER = {4},
      PAGES = {643--655},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {14M25 (14D25 14L30)},
      MRNUMBER = {1119943},
      MRREVIEWER = {T. Oda},
      DOI = {10.1007/BF01459264},
      ZBLNUMBER = {0762.14023},
      }
  • [MR1079024] Go to document J. Lawrence, "Polytope volume computation," Math. Comp., vol. 57, iss. 195, pp. 259-271, 1991.
    @article {MR1079024, MRKEY = {1079024},
      AUTHOR = {Lawrence, Jim},
      TITLE = {Polytope volume computation},
      JOURNAL = {Math. Comp.},
      FJOURNAL = {Mathematics of Computation},
      VOLUME = {57},
      YEAR = {1991},
      NUMBER = {195},
      PAGES = {259--271},
      ISSN = {0025-5718},
      CODEN = {MCMPAF},
      MRCLASS = {52B55},
      MRNUMBER = {1079024},
      MRREVIEWER = {Alan M. Frieze},
      DOI = {10.2307/2938672},
      ZBLNUMBER = {0734.52009},
      }
  • [MR731112] P. McMullen and R. Schneider, "Valuations on convex bodies," in Convexity and its applications, Basel: Birkhäuser, 1983, pp. 170-247.
    @incollection {MR731112, MRKEY = {0731112},
      AUTHOR = {McMullen, Peter and Schneider, Rolf},
      TITLE = {Valuations on convex bodies},
      BOOKTITLE = {Convexity and its applications},
      PAGES = {170--247},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1983},
      MRCLASS = {52-02 (52A43)},
      MRNUMBER = {0731112},
      MRREVIEWER = {G. T. Sallee},
      ZBLNUMBER = {0534.52001},
      }
  • [MR1216521] Go to document R. Schneider, Convex Bodies: the Brunn-Minkowski Theory, Cambridge: Cambridge Univ. Press, 1993, vol. 44.
    @book {MR1216521, MRKEY = {1216521},
      AUTHOR = {Schneider, Rolf},
      TITLE = {Convex Bodies: the {B}runn-{M}inkowski Theory},
      SERIES = {Encycl. Math. Appl.},
      VOLUME = {44},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1993},
      PAGES = {xiv+490},
      ISBN = {0-521-35220-7},
      MRCLASS = {52A39 (52-02 52A20)},
      MRNUMBER = {1216521},
      MRREVIEWER = {W. J. Firey},
      DOI = {10.1017/CBO9780511526282},
      ZBLNUMBER = {0798.52001},
      }
  • [MR1322067] R. Schneider, "Polytopes and Brunn-Minkowski theory," in Polytopes: Abstract, Convex and Computational, Dordrecht, 1994, pp. 273-299.
    @inproceedings{MR1322067,
      author={Schneider, Rolf},
      TITLE = {Polytopes and {B}runn-{M}inkowski theory},
      BOOKTITLE={Polytopes: Abstract, Convex and Computational},
      VENUE={Scarborough, ON, 1993},
      SERIES={{\rm NATO} Adv. Sci. Inst. Ser. {\rm C} Math. Phys. Sci.},
      VOLUME={440},
      PUBLISHER={Kluwer Acad. Publ.},
      ADDRESS={Dordrecht},
      YEAR={1994},
      PAGES={273--299},
      MRNUMBER={1322067},
      ZBLNUMBER = {0815.52003},
      }
  • [MR0362054] Go to document G. C. Shephard, "Combinatorial properties of associated zonotopes," Canad. J. Math., vol. 26, pp. 302-321, 1974.
    @article {MR0362054, MRKEY = {0362054},
      AUTHOR = {Shephard, G. C.},
      TITLE = {Combinatorial properties of associated zonotopes},
      JOURNAL = {Canad. J. Math.},
      FJOURNAL = {Canadian Journal of Mathematics. Journal Canadien de Mathématiques},
      VOLUME = {26},
      YEAR = {1974},
      PAGES = {302--321},
      ISSN = {0008-414X},
      MRCLASS = {52A25},
      MRNUMBER = {0362054},
      MRREVIEWER = {Joseph Zaks},
      DOI = {10.4153/CJM-1974-032-5},
      ZBLNUMBER = {0287.52005},
      }
  • [MR888011] A. N. Varchenko, "Combinatorics and topology of the arrangement of affine hyperplanes in the real space," Funktsional. Anal. i Prilozhen., vol. 21, iss. 1, pp. 11-22, 1987.
    @article {MR888011, MRKEY = {0888011},
      AUTHOR = {Varchenko, A. N.},
      TITLE = {Combinatorics and topology of the arrangement of affine hyperplanes in the real space},
      JOURNAL = {Funktsional. Anal. i Prilozhen.},
      FJOURNAL = {Akademiya Nauk SSSR. Funktsional\cprime nyĭAnaliz i ego Prilozheniya},
      VOLUME = {21},
      YEAR = {1987},
      NUMBER = {1},
      PAGES = {11--22},
      ISSN = {0374-1990},
      MRCLASS = {32C40 (05B35 14B05 32G13 51M20)},
      MRNUMBER = {0888011},
      MRREVIEWER = {Donal O'Shea},
      }
  • [MR0242055] Go to document D. W. Walkup and R. J. -B. Wets, "Lifting projections of convex polyhedra," Pacific J. Math., vol. 28, pp. 465-475, 1969.
    @article {MR0242055, MRKEY = {0242055},
      AUTHOR = {Walkup, David W. and Wets, Roger J.-B.},
      TITLE = {Lifting projections of convex polyhedra},
      JOURNAL = {Pacific J. Math.},
      FJOURNAL = {Pacific Journal of Mathematics},
      VOLUME = {28},
      YEAR = {1969},
      PAGES = {465--475},
      ISSN = {0030-8730},
      MRCLASS = {52.10 (90.00)},
      MRNUMBER = {0242055},
      MRREVIEWER = {P. McMullen},
      URL = {http://projecteuclid.org/euclid.pjm/1102983467},
      ZBLNUMBER = {0172.23702},
      }
  • [MR1311028] G. M. Ziegler, Lectures on Polytopes, New York: Springer-Verlag, 1995, vol. 152.
    @book {MR1311028, MRKEY = {1311028},
      AUTHOR = {Ziegler, G{ü}nter M.},
      TITLE = {Lectures on Polytopes},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {152},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1995},
      PAGES = {x+370},
      ISBN = {0-387-94365-X},
      MRCLASS = {52Bxx},
      MRNUMBER = {1311028},
      MRREVIEWER = {Margaret M. Bayer},
      ZBLNUMBER = {0823.52002},
      }

Authors

Tobias Finis

Lehrstuhl für Algebra und Zahlentheorie
Mathematisches Institut der Heinrich-Heine-Universität Düsseldorf
Universitätstrasse. 1
40225 Düsseldorf, Germany

Erez Lapid

Institute of Mathematics
Hebrew University of Jerusalem
Jerusalem 91904
Israel